Many studies have been done on ototoxicity thanks to an ever-present curiosity about the long-term effects of medicines on hearing loss. Several important trial studies have been conducted to observe the correlations of ototoxicity as a cause of repeated medication use in test subjects. There has been a particular emphasis on finding out why consistent usage of medicine is linked to individuals suffering from hearing loss. Ototoxicity is what this hearing loss is called, and it’s brought on by the use of some antibiotics and analgesics over a long period of time.
A landmark study was conducted in 1986 entitled “Analgesic Use and the Risk of Hearing Loss in Men” which wanted to further explore the increased reports of hearing loss in males. With a hearing baseline set for 26,917, the results were collected in 2010 encompassing those aged 40 to 74 (Curhan, Eavey, Shargorodsky, Curhan, 2010). Acetaminophen and Ibuprofen wee linked with hearing loss, and the responsible factor was found to be binders from the medicine attaching to binding sites in the cochlea, which is an integral part of the inner ear where hearing is made possible. Total hearing loss or some degree of tinnitus occurred in some cases. Furthermore, researchers claimed that “Regular use of each analgesic was independently associated with an increased risk of hearing loss” (Curhan, Eavey, Shargorodsky, Curhan, 2010). A total of 3,488 men out of 26,917 test subjects were under the age of 50 at the start of the study involved those under 50 years of age, yet correlations were found between long-term exposure to analgesics and increased cases of hearing loss no matter the exact age (Curhan, Eavey, Shargorodsky, Curhan, 2010). This study only involved men, however.
A later study called “Analgesic Use and the Risk of Hearing Loss in Women” conducted by the same researchers sought to get those same results that they achieved in the all-male study, except with all women. The study lasted from 1995 through 2009, with women aged 31to 48. Not surprisingly, the same results were reported, highlighting a link of analgesics and hearing loss (Curhan, Eavey, Shargorodsky, Curhan, 2012). Only one difference remained: there was no correlation in this study of hearing loss and the prolonged use of aspirin, only with the acetaminophen and ibuprofen. It’s been largely established, though, that these pain pills are believed to lead to hearing loss when used daily for a long stretch of time.
Ototoxicity was again explored in “Erythromycin ototoxicity: prospective assessment with serum concentrations and audiograms in a study of patients with pneumonia.” In this study, the focus was on the benefits and prolonged degrees of hearing loss, in which it was discovered that ototoxicity was caused by the antibiotic erythromycin, a common bacterial infection treatment (Swanson, Sung, Fine, Orloff, Chu, Yu, 1992).
Participants underwent symptomatic ototoxicity as degrees of tinnitus and hearing loss when taking the antibiotic over two weeks’ time. Out of 30 in the test group, five people said they had some degree of hearing damage, but no one in the control group reported such a change. On a side note, researchers found hearing loss resulted from damage to ion receptors in the cochlea (Swanson, Sung, Fine, Orloff, Chu, Yu, 1992). During the follow-up discussions, many of those who had experienced the initial hearing loss said those symptoms faded gradually once the study was done. It’s important to note that other medicines besides erythromycin have been known to cause ototoxicity.
Another similar article determined a link between hearing loss and permanent mechanical damage when individuals took common antibiotics. The study was referred to as “Synergistic ototoxicity due to noise exposure and aminoglycoside antibiotics” with results gathered in 2009. Researchers tested participants with and without the administration of aminoglycoside antibiotics, commonly used in bacterial infection treatment, as they pertained to acoustic trauma (Hongzhe, Steyger, 2009). Auditory threshold shifts, which are used to indicate hearing loss, involved monitoring patients in intensive care units undergoing treatment with these antibiotics and who were also exposed to mechanical hearing shifts as a result of acoustic trauma.
When used on its own over a week, the antibiotic was found to cause limited hearing loss. Compared with those suffering from acoustic trauma over the short-term alone, the threshold experienced a negligible shift than when the antibiotic was used in conjunction. Three main points were found to cause the hearing loss and auditory shifts: “1) chemical penetration into the endolymphatic fluid of the scala media, 2) permeation of nonselective cation channels on the apical surface of hair cells, and 3) generation of toxic reactive oxygen species and interference with other cellular pathways” (Hongzhe, Steyger, 2009). It was further discovered that aminoglycoside antibiotics aggravated the damage brought on by acoustic injuries and caused limited cases of ototoxicity. (Hongzhe, Steyger, 2009).
The link between antibiotics and analgesics with resultant hearing loss has been established through these recent studies. However, the results are dependent on gender as well as medication administration duration. Researchers believe the acute and chronic effects of medicine are second in importance only to the body’s knack for recovering from hearing loss in certain circumstances. Ototoxicity will likely be the subject of many subsequent studies, perhaps using health supplements in place of antibiotics or analgesics in the realm of medication-induced hearing loss.
Curhan, S. G., Eavey, R., Shargorodsky, J., & Curhan, G. C. (2010). Analgesic Use and the Risk of Hearing Loss in Men. American Journal Of Medicine, 123(3), 231-237. doi:10.1016/j.amjmed.2009.08.006
Curhan, S. G., Shargorodsky, J., Eavey, R., & Curhan, G. C. (2012). Analgesic Use and the Risk of Hearing Loss in Women. American Journal Of Epidemiology, 176(6), 544-554.
Hongzhe, L., & Steyger, P. S. (2009). Synergistic ototoxicity due to noise exposure and aminoglycoside antibiotics. Noise & Health, 11(42), 26-32.
Swanson DJ, Sung RJ, Fine MJ, Orloff JJ, Chu SY, Yu VL. (1992). Erythromycin ototoxicity: prospective assessment with serum concentrations and audiograms in a study of patients with pneumonia. The American Journal of Medicine, 92(1),61-68.